Alert archive / Oregon / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Pendleton, OR

May 30, 2017

NWS Pendleton, OR issued this red flag warning at May 30, 2017, 8:53 AM PDT. It took effect at May 30, 2017, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2017, 8:53 AM PDT (15:53 UTC)
In effect from
May 30, 2017, 2:00 PM PDT
Expired
May 30, 2017, 8:19 PM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

The text

As transmitted.

767 
WWUS86 KPDT 301553
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
853 AM PDT Tue May 30 2017

...SCATTERED THUNDERSTORMS PRODUCING FREQUENT LIGHTNING ACROSS 
CENTRAL OREGON AND THE LOWER COLUMBIA BASIN THIS AFTERNOON AND
EVENING...

.An upper level disturbance in a southwest flow aloft will bring
scattered thunderstorms this afternoon and evening across central
and northeast Oregon and south central and southeast Washington. 
It has been over ten days since this area has observed any 
appreciable amounts of rainfall...and the grassy areas are drying 
quickly. Cloud-to-ground lightning may cause new fire starts...and
gusty winds may cause fire to spread.

ORZ640-310000-
/O.UPG.KPDT.FW.A.0001.170530T1900Z-170531T0400Z/
/O.NEW.KPDT.FW.W.0001.170530T2100Z-170531T0600Z/
Central Mountains of Oregon-
853 AM PDT Tue May 30 2017

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 PM
PDT THIS EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING
AND GUSTY WINDS...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 2 PM this afternoon to 11 PM PDT
this evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Oregon...Fire weather zone 640 covering the
  Crooked River National Grasslands and the Prineville District.

* TIMING...Scattered thunderstorms will develop by mid afternoon
  in Central Oregon. West to northwest winds will increase to
  around 10 to 20 mph late this afternoon and early evening.

* LIGHTNING ACTIVITY...3 meaning scattered thunderstorms with 
  light to moderate rain.

* PRECIPITATION...Most storms will produce rainfall amounts 
  less than a tenth of an inch. A few storms may produce up to 
  one quarter of an inch of rain.

* IMPACTS...Any fires that develop in the grasslands will likely 
  spread rapidly. There will be breezy winds in addition to 
  thunderstorms. Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ641-WAZ641-675-310000-
/O.UPG.KPDT.FW.A.0001.170530T1900Z-170531T0400Z/
/O.NEW.KPDT.FW.W.0001.170530T2300Z-170531T1100Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
853 AM PDT Tue May 30 2017

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM
PDT WEDNESDAY FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING
AND GUSTY WINDS...

The National Weather Service in Pendleton has issued a Red Flag
Warning, which is in effect from 4 PM this afternoon to 4 AM PDT
Wednesday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...In Washington and Oregon...Fire Zone 641 
  covering the Lower Columbia Basin and the Blue Mountain 
  Foothills. In Washington... Fire weather zone 675 covering the 
  Hanford Fire District and the lower Yakima Valley. 

* TIMING...Scattered thunderstorms will develop late this
  afternoon and continue through the evening across the Lower 
  Columbia Basin of Oregon and Washington. Scattered thunderstorms
  will taper off to isolated thunderstorms after midnight. West 
  winds will increase to around 10 to 20 mph with local gusts to 
  30 mph late this afternoon and evening.

* LIGHTNING ACTIVITY...3 meaning scattered thunderstorms with 
  light to moderate rain.

* PRECIPITATION...Most storms will produce rainfall amounts 
  less than a tenth of an inch. A few storms may produce up to 
  one quarter of an inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  There will be breezy winds in addition to thunderstorms. 
  Outdoor burning is not recommended. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
575 
WWUS86 KPDT 302137
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
237 PM PDT Tue May 30 2017

...SCATTERED THUNDERSTORMS PRODUCING FREQUENT LIGHTNING ACROSS
CENTRAL OREGON AND THE LOWER COLUMBIA BASIN THIS AFTERNOON AND 
EVENING...

.Scattered thunderstorms have developed in central and northeast
Oregon and will soon develop in south central and southeast
Washington this evening. Some of the thunderstorms will bring 
frequent cloud-to-ground lightning and gusty outflow winds. If new
fire starts begin in the dry grassy fuels, the gusty winds may 
contribute to rapid fire spread.


ORZ640-310600-
/O.CON.KPDT.FW.W.0001.000000T0000Z-170531T0600Z/
Central Mountains of Oregon-
237 PM PDT Tue May 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING AND GUSTY
WINDS...

* AFFECTED AREA...In Oregon...Fire weather zone 640 covering the 
  Crooked River National Grasslands and the Prineville District. 

* TIMING...Scattered thunderstorms have already developed in the
  warning area and will continue through the evening hours. West
  to northwest winds will be around 10 to 20 mph this evening.

* LIGHTNING ACTIVITY...4 meaning scattered thunderstorms with
  frequent lightning and light to moderate rain.

* PRECIPITATION...Most storms will produce rainfall amounts 
  less than a tenth of an inch. A few storms may produce up to 
  one quarter of an inch of rain.

* IMPACTS...Any fires that develop in the grasslands will 
  likely spread rapidly. There will be breezy winds in addition 
  to thunderstorms. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ORZ641-WAZ641-675-310630-
/O.CON.KPDT.FW.W.0001.170530T2300Z-170531T1100Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
237 PM PDT Tue May 30 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 AM PDT WEDNESDAY
FOR THUNDERSTORMS PRODUCING ABUNDANT LIGHTNING AND GUSTY WINDS...

* AFFECTED AREA...In Washington and Oregon...Fire Zone 641 
  covering the Lower Columbia Basin and the Blue Mountain 
  Foothills. In Washington... Fire weather zone 675 covering the 
  Hanford Fire District and the lower Yakima Valley. 

* TIMING...Scattered thunderstorms will develop late this
  afternoon and continue through the evening across the Lower
  Columbia Basin of Oregon and Washington. Scattered thunderstorms
  will taper off to isolated showers and thunderstorms after
  midnight. West winds will be around 10 to 20 mph with local
  gusts to 30 mph.

* LIGHTNING ACTIVITY...4 meaning scattered thunderstorms with 
  frequent lightning and light to moderate rain.

* PRECIPITATION...Most storms will produce rainfall amounts 
  less than a tenth of an inch. A few storms may produce up to 
  one quarter of an inch of rain.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  There will be breezy winds in addition to thunderstorms. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
046 
WWUS86 KPDT 310319
RFWPDT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pendleton OR
819 PM PDT Tue May 30 2017

ORZ641-WAZ641-675-310430-
/O.CAN.KPDT.FW.W.0001.000000T0000Z-170531T1100Z/
Lower Columbia Basin of Oregon-Lower Columbia Basin of Washington-
Eastern Washington Southern Columbia Basin-
819 PM PDT Tue May 30 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING AND GUSTY
WINDS FOR FIRE WEATHER ZONES 641, 641, AND 675...

The National Weather Service in Pendleton has cancelled the Red
Flag Warning. 

Thunderstorms have ended and winds will be decreasing overnight. 

$$

ORZ640-310430-
/O.CAN.KPDT.FW.W.0001.000000T0000Z-170531T0600Z/
Central Mountains of Oregon-
819 PM PDT Tue May 30 2017

...RED FLAG WARNING IS CANCELLED FOR ABUNDANT LIGHTNING AND GUSTY
WINDS FOR FIRE WEATHER ZONE 640...

The National Weather Service in Pendleton has cancelled the Red
Flag Warning. 

Thunderstorms have ended and winds will be decreasing overnight. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this red flag warning went out at May 30, 2:22 AM PDT, 6 hours 31 minutes earlier.

Area forecast discussion, May 30, 2:22 AM PDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
222 AM PDT Tue May 30 2017

.SHORT TERM...Today through Thursday Night...Upper level ridging
continues to push to the east of the region early this morning.
An initial weak shortwave that crossed Central Oregon to the
Columbia Basin last evening continues to weaken as it exits to the
north/northeast. A trough offshore the WA/OR coast will move
onshore this afternoon, with a marine push entering areas east of
the Cascade crest early this afternoon, and a surface cold front
sweeping across the area this evening into the overnight. Winds
will increase this afternoon as surface pressure gradients
tighten, with breezy/windy conditions felt first in the Columbia
Gorge this afternoon, spreading east into the Kittitas/Yakima
Valleys and the Columbia Basin this evening. Forecast pressure
gradient magnitudes point to winds remaining under advisory
levels, with 20-30 mph winds gusting to 40 mph at times late this
afternoon and evening before decreasing overnight. The approaching
front and a mid level shortwave will provide enough forcing with
increasing mid level moisture to generate showers and
thunderstorms this afternoon/evening. Initial isolated activity
will likely develop early this afternoon, increasing to scattered
for late this afternoon and evening. Rainfall looks to be rather
limited, with most areas receiving less than one tenth inch of
rainfall. With deep layer shear of 45-55 knots some of the storms
will be capable of producing gusty winds. High temperatures today
will range from the lower/mid 90s across the Columbia Basin, with
cooler 80s further west due to the earlier marine push. Expect
mainly upper 70s/lower 80s for the eastern mountains. Lows tonight
will range from the 50s lowlands to the 40s mountains.

Upper level troughing will persist across the interior Pacific
Northwest Wednesday through Thursday Night. Cooler highs in the
mid 70s to around 80 can be expected for the lower elevations,
with mainly 60s for the mountains. Chances of showers will
persist across the eastern mountains, with slight chances of
afternoon thunderstorms. The lower elevations will remain
mainly dry.

.LONG TERM...Friday through Tuesday...A broad upper trough will
move through the region on Friday and then it will be replaced by
a broad upper ridge Friday night and early Saturday. This will
bring a break in any showery conditions with dry and stable air.
Then another trough will move into the Pacific Northwest Saturday
night and on Sunday. This will combine with some increase in
moisture and instability to cause some isolated to scattered
showers with a slight chance of an afternoon thunderstorm Saturday
afternoon through Tuesday. Showers and thunderstorms will be
mostly over the eastern mountains...central oregon highlands and
along the Cascade east slopes. Elsewhere it will remain dry.
Temperatures will be near normal temperatures through the period
with no significant cold or hot spells. The medium to long range
models are in fair agreement at the start of the extended period
but then they diverge from each other some after Saturday. However
all are still showing some kind of upper trough/low which will
keep the unsettled weather in place Saturday afternoon through
Tuesday. Winds will be mostly light...except for the period Sunday
afternoon through Sunday night as the upper trough/low moves into
the region. The winds will become moistly light again by Monday
and will remain light through Tuesday.

&&

.AVIATION...12Z TAFs...A strong cold front will move across the area
today and move off to the east tonight. This frontal system will
bring a chance of showers and a slight chance of thunderstorms at
all TAF sites this afternoon and/or evening. Some storms could cause
MVFR conditions for brief periods due to heavy rain, hail or blowing
dust due to gusty winds. The winds will become mainly westerly
behind the front by this afternoon and this evening. They will
increase in speed to at least 15 to 25 kts at KDLS and KPDT.
Elsewhere winds will also become west to northwest but will remain
below 15-20 kts.

&&

.FIRE WEATHER...Will continue the Fire Weather Watch for
Central Oregon northward to the Columbia Basin for this afternoon
and evening for scattered thunderstorms capable of producing
abundant lightning. In addition, most of the storms will produce
limited rainfall increasing the threat. Will allow the day shift
to make the final call on any warnings that may be needed. Gusty
winds are also expected in this area late this afternoon and
evening which could contribute to escaped fires that may develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  89  57  74  53 /  10  40  10  20
ALW  95  60  77  56 /  10  30  20  20
PSC  94  58  79  55 /  10  30  10  10
YKM  92  57  81  54 /  10  40  10  10
HRI  92  58  78  55 /  10  40  10  10
ELN  89  54  75  51 /  10  40  10  10
RDM  80  46  74  46 /  30  20  20  10
LGD  88  57  74  50 /  10  20  30  40
GCD  90  56  75  50 /  10  30  30  40
DLS  78  57  79  56 /  20  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from noon PDT today through this evening for
     ORZ640-641.

WA...Fire Weather Watch from noon PDT today through this evening for
     WAZ641-675.

&&

80/88

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 2:36 PM PDTSpecial Weather StatementPDTDeschutes39 min
May 30, 3:01 PM PDTSpecial Weather StatementPDTUmatilla44 min
May 30, 9:18 AM PDTRiver Flood WarningPDTYakima54 hr

Nearby

Red Flag Warnings in Oregon, 2017Red Flag Warnings in Washington, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.